May 19, 2003
my mom is a hiv patient and her age is 40 yrs. she has a cd-4 count of about 300-400 after taking the drugs of hiv. is it safe now to stop the drugs? and is garlic injurious to these patients. gaurav from india
| Response from Dr. Boyle
The answers to your questions depend on what your mother's lowest CD4 count was and what HIV medications she is on. If her CD4+ count was low, say less than 250-350 cells/mm3, when she started the antiretorvirals, than stopping them is a bad idea since she may rapidly lose the CD4+ cells she gained and become at risk for AIDS-related complications. On the other hand, if her CD4+ count was higher than 250-350 cells/mm3 when she started therapy, you could consider an interruption but she should still be carefully monitored while off therapy and antiretrovirals should be promptly restarted if her CD4+ count falls significantly or if she develops signs of worsening of her HIV disease. As far as the garlic, it has been shown to decrease saquinavir levels signficantly and therefore should not be used with that drug. Other HIV medications have not been tested and so caution regarding other antiretrovirals, especially other protease inhibitors, is warranted.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.